Alert archive / Minnesota / Special Weather Statements in 2012
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 1, 2012, 4:44 PM CDT for Yellow Medicine County, Minnesota. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2012, 4:44 PM CDT (21:44 UTC)
- Expired
- Aug 1, 2012, 5:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Twin Cities, MN
County Yellow Medicine County, MN
The radar
The Sioux Falls radar (KFSD), 151 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 5:17 PM CDT | HAIL 1.75 | 4 Ne Porter, MN | |
| Aug 1, 5:29 PM CDT | HAIL 1.75 | 3 Ne Taunton, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 670 J/kg
- Mixed-layer CIN
- -340 J/kg
- Mixed-layer LCL
- 1367 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 246 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
069
WWUS83 KMPX 012144
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
444 PM CDT WED AUG 1 2012
MNZ054-064-012245-
LAC QUI PARLE-YELLOW MEDICINE-
444 PM CDT WED AUG 1 2012
AT 439 PM CDT...RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY
DEVELOPING 3 MILES SOUTHEAST OF MORITZ. THESE STORMS WAS MOVING EAST
AT 35 MPH.
ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THESE STORMS.
PEOPLE IN SOUTHERN LAC QUI PARLE AND YELLOW MEDICINE COUNTIES...
INCLUDING THE CITIES OF BURR...CANBY...PROVIDENCE...ST LEO...SPRING
CREEK...CLARKFIELD AND HAZEL RUN...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4493 9644 4491 9573 4493 9573 4491 9572
4491 9568 4479 9550 4477 9552 4477 9550
4471 9538 4455 9536 4454 9560 4462 9562
4462 9610 4463 9645
TIME...MOT...LOC 2145Z 279DEG 30KT 4480 9645
$$
JLTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 1, 4:14 PM CDT, 30 minutes earlier.
Area forecast discussion, Aug 1, 4:14 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 414 PM CDT WED AUG 1 2012 .UPDATED AVIATION DISCUSSION... && .DISCUSSION... STRONG CONVECTION CONTINUES ACROSS PORTIONS OF NORTHERN WI AT MID AFTERNOON AHEAD OF A SHORT WAVE OVER NORTHERN MN. MORE CONVECTION IS EXPECTED LATE THIS AFTERNOON AND EVENING ALONG A COLD FRONT STRETCHING FROM THE ARROWHEAD OF MN TO CENTRAL SD. THIS CONVECTION WILL LIKELY HAVE SOME BOUTS OF SEVERE WEATHER WITH LARGE HAIL AND DAMAGING WINDS. THE WIND THREAT HAS ME MOST CONCERNED WITH DCAPE VALUES CURRENTLY 1500-1800 J/KG. IN ADDITION... THE RIGHT ENTRANCE REGION OF A 100+ KNOT JET WILL BE PASSING ACROSS CENTRAL MN EARLY TONIGHT. THE FRONT WILL PROGRESS EAST AND SOUTH OF THE FA OVERNIGHT WITH LINGERING SHOWERS OVER FAR SOUTHERN MN AND WEST CENTRAL WI. THERE IS SOME CONCERN THAT A SECOND SHORT WAVE OVER WESTERN ND MAY CAUSE SOME SHOWERS OVER CENTRAL MN DURING THE OVERNIGHT HOURS. A PERIOD OF DRY WEATHER IS FORECAST FOR MUCH OF THURSDAY AND THURSDAY NIGHT AS HIGH PRESSURE PASSES ACROSS THE UPPER MISSISSIPPI VALLEY. A MUCH STRONGER SHORT WAVE AND FRONTAL SYSTEM WILL MOVE ACROSS THE NORTHERN PLAINS AND UPPER MISSISSIPPI VALLEY FROM FRIDAY THROUGH SATURDAY. VIRTUALLY ALL SOLUTIONS HAVE A CLOSED H5 LOW PASSING ALONG THE INTERNATIONAL BORDER. THE THREAT FOR SEVERE WEATHER WILL BE ON THE RISE FRIDAY AFTERNOON IN FAR WESTERN MN AND ACROSS THE REST OF THE FA FRIDAY NIGHT. AT THIS TIME... CONFIDENCE IS HIGHEST FOR SEVERE WEATHER FROM WEST CENTRAL MN INTO NORTHERN AREAS OF THE STATE FRIDAY AFTERNOON AND EVENING WHEN CONSIDERING SHEAR VALUES... THE LOW LEVEL JET AND THE DIFFERENTIAL TEMPERATURE ADVECTION SCHEME. SOME SHOWERS WILL LINGER ON SATURDAY IN THE COLD TROUGH ALOFT ACROSS THE FA. A PERIOD OF DRY WEATHER IS EXPECTED OR SUNDAY AND MONDAY ALONG WITH TEMPERATURES MUCH CLOSER TO SEASONAL NORMALS. IN FACT... I HAVE MSP FORECAST BELOW 80 DEGREES FOR THE HIGH ON SUNDAY... THIS WOULD BE THE FIRST TIME SINCE JUNE 25TH. A WEAK COLD FRONT WILL DRIFT SOUTHEAST ACROSS THE REGION MONDAY NIGHT AND TUESDAY WITH A FEW SHOWERS AND THUNDERSTORMS POSSIBLE... ALTHOUGH CONFIDENCE IS NOT HIGH ON COVERAGE AT THIS TIME. A COOL NORTHWEST FLOW WILL END THE FORECAST PERIOD NEXT WEDNESDAY WITH HIGHS AGAIN FORECAST BELOW THE 80 DEGREE MARK IN MANY AREAS OF THE FA. && .AVIATION.../18Z TAF ISSUANCE WITH 21Z UPDATE/ A FRONTAL BOUNDARY REMAINS ACROSS ROUGHLY THE I-94 CORRIDOR...WITH NORTHWESTERLY WINDS NORTH OF THE FRONT...AND SOUTHWESTERLY WINDS SOUTH OF THE FRONT. A FEW SHOWERS AND THUNDERSTORMS HAVE TRIED TO DEVELOP ALONG THIS BOUNDARY...BUT HAVE HAD LITTLE SUCCESS OVER THE PAST FEW HOURS. THEREFORE DECIDED TO DELAY THE THUNDER IN THE TAFS UNTIL LATER IN THE EVENING...WHEN A COMPLEX IS EXEPCTED TO MOVE IN FROM THE DAKOTAS ACROSS THE REGION. THIS FRONT WILL SAG SOUTHWARD THROUGHOUT THE PERIOD...SO HAVE NORTHERLY WINDS EARLY TOMORROW THROUGH THE REMAINDER OF THE TAF PERIOD. KMSP...GIVEN THE RECENT STORM TRENDS...CONFIDENCE HAS INCREASED THAT STORM DEVELOPMENT WILL HOLD OFF THE REMAINDER OF THE AFTERNOON. THEREFORE DELAYED THUNDER MENTION UNTIL LATER THIS EVENING. AN AREA OF STORMS IS CURRENTLY ONGOING ACROSS THE DAKOTAS WHERE THE ENVIRONMENT IS MORE FAVORABLE FOR DEVELOPMENT. THIS WILL SHIFT EASTWARD OVER THE NEXT FEW HOURS...SO HAVE INTRODUCED A TEMPO GROUP FROM 04-06Z TO HIGHLIGHT THE BEST CHANCE FOR STORMS ACROSS THE METRO. /OUTLOOK/ THURSDAY...VFR. WINDS N AT 5G10KTS. FRIDAY...VFR DURING THE DAY. EVENING MVFR/IFR CONDITIONS LIKELY IN SHWRS/TSTMS. WIND SE AT 10G20KTS. SATURDAY...VFR/MVFR WITH SHWRS/TSTMS POSSIBLE EARLY. WINDS W AT 10G20KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && RAH/JRB
Hazardous weather outlook, Aug 1, 3:40 PM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 340 PM CDT WED AUG 1 2012 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 022045- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 340 PM CDT WED AUG 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE OUTLOOK AREA LATE THIS AFTERNOON AND EVENING AS A COLD FRONT DRIFTS SLOWLY SOUTH ACROSS THE REGION. A FEW OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. IN ADDITION...THE HEAT AND HUMIDITY LATE WILL CAUSE HEAT INDEX VALUES BETWEEN 95 AND 100 DEGREES IN MANY LOCATIONS ACROSS WEST CENTRAL AND SOUTH CENTRAL MINNESOTA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A GOOD CHANCE FOR STRONG THUNDERSTORMS IN THE FRIDAY AFTERNOON TO EARLY SATURDAY MORNING TIME FRAME AS WELL. ALTHOUGH IT IS STILL A COUPLE DAYS AWAY...IT APPEARS SEVERE WEATHER IS POSSIBLE WITH THIS LATE WEEK SYSTEM. IN FACT...IF THE PATTERN HOLDS TOGETHER...IT COULD BE ONE OF THE MORE ACTIVE SEVERE WEATHER DAYS WE HAVE SEEN IN THIS OTHERWISE FAIRLY QUIET SUMMER IN TERMS OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON OR EVENING. RAH
In the hours before
Local storm report, Aug 1, 10:57 AM CDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1057 AM CDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM TSTM WND DMG RICHMOND 45.45N 94.52W
08/01/2012 STEARNS MN TRAINED SPOTTER
SEVERAL LARGE TREES DOWN AND ON POWER LINES.
&&
CARLYONSpecial weather statement, Aug 1, 4:44 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
444 PM CDT WED AUG 1 2012
MNZ054-064-012245-
LAC QUI PARLE-YELLOW MEDICINE-
444 PM CDT WED AUG 1 2012
AT 439 PM CDT...RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY
DEVELOPING 3 MILES SOUTHEAST OF MORITZ. THESE STORMS WAS MOVING EAST
AT 35 MPH.
ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THESE STORMS.
PEOPLE IN SOUTHERN LAC QUI PARLE AND YELLOW MEDICINE COUNTIES...
INCLUDING THE CITIES OF BURR...CANBY...PROVIDENCE...ST LEO...SPRING
CREEK...CLARKFIELD AND HAZEL RUN...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4493 9644 4491 9573 4493 9573 4491 9572
4491 9568 4479 9550 4477 9552 4477 9550
4471 9538 4455 9536 4454 9560 4462 9562
4462 9610 4463 9645
TIME...MOT...LOC 2145Z 279DEG 30KT 4480 9645
JLTThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 10:10 AM CDT | Special Weather Statement | MPX | Sherburne | 50 min |
| Aug 1, 4:59 PM CDT | Severe Thunderstorm Warning | MPX | Yellow Medicine | 46 min |
| Aug 1, 6:02 PM CDT | Severe Thunderstorm Warning | MPX | Redwood, Renville, Yellow Medicine | 58 min |
| Aug 1, 6:47 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Nicollet, Redwood, Renville, Sibley | 58 min |
Nearby
Special Weather Statements in Minnesota, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.